Alert archive / Tennessee / Tornado Warnings in 2014

Tornado Warning 10, NWS Morristown, TN

April 29, 2014Blount County, Knox County, Loudon County, Tennessee

NWS Morristown, TN issued this tornado warning at Apr 29, 2014, 1:14 AM EDT for Blount County, Knox County, Loudon County, Tennessee. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2014, 1:14 AM EDT (05:14 UTC)
Expired
Apr 29, 2014, 2:00 AM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Knox County, TN, Loudon County, TN

The radar

The Knoxville radar (KMRX), 64 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 1:22 AM EDTFUNNEL CLOUD6 Ese Lenoir City, TNFUNNEL SPOTTED NEAR LENOIR CITY
Apr 29, 1:30 AM EDTTSTM WND DMGKnoxville, TNNUMEROUS TREES DOWN COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 12:30 AM EDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
2.7
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WFUS54 KMRX 290514
TORMRX
TNC009-093-105-290600-
/O.NEW.KMRX.TO.W.0010.140429T0514Z-140429T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 AM EDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN MORRISTOWN  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LOUDON COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN BLOUNT COUNTY IN EASTERN TENNESSEE...
  KNOX COUNTY IN EASTERN TENNESSEE...

* UNTIL 200 AM EDT
    
* AT 112 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR LENOIR CITY...AND MOVING NORTHEAST AT 40 MPH. HAIL UP TO GOLF
  BALL SIZE IS ALSO POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  KNOXVILLE...OAK RIDGE...MARYVILLE...LENOIR CITY...ALCOA...
  FARRAGUT...LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...HALLS...
  BLAINE...GREENBACK...FRIENDSVILLE...HOUSE MOUNTAIN S.P....
  MALONEYVILLE...MASCOT...LAKE FOREST...KARNS...BEARDEN AND POWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3579 8434 3588 8425 3594 8427 3593 8424
      3595 8424 3595 8422 3599 8419 3599 8414
      3601 8409 3607 8409 3618 8396 3616 8391
      3616 8373 3609 8367 3609 8370 3597 8366
      3565 8418
TIME...MOT...LOC 0512Z 224DEG 35KT 3579 8419 

$$

TG
2 follow-up statements
383 
WWUS54 KMRX 290531
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 AM EDT TUE APR 29 2014

TNC105-290540-
/O.CAN.KMRX.TO.W.0010.000000T0000Z-140429T0600Z/
LOUDON TN-

131 AM EDT TUE APR 29 2014

...THE TORNADO WARNING FOR NORTHEASTERN LOUDON COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT 
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3587 8418 3590 8420 3597 8415 3601 8409
      3607 8409 3618 8396 3616 8391 3616 8373
      3609 8367 3609 8370 3597 8366 3575 8403
TIME...MOT...LOC 0530Z 225DEG 35KT 3590 8403 

$$

TNC009-093-290600-
/O.CON.KMRX.TO.W.0010.000000T0000Z-140429T0600Z/
BLOUNT TN-KNOX TN-
131 AM EDT TUE APR 29 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
NORTHWESTERN BLOUNT AND KNOX COUNTIES...
    
AT 130 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. A
TORNADO MAY DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED
NEAR LOUISVILLE...OR NEAR KNOXVILLE...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...MARYVILLE...ALCOA...FARRAGUT...LOUISVILLE...ROCKFORD...
EAGLETON VILLAGE...HALLS...BLAINE...HOUSE MOUNTAIN S.P....
MALONEYVILLE...MASCOT...LAKE FOREST...KARNS...BEARDEN...POWELL...
KIMBERLIN HEIGHTS AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3587 8418 3590 8420 3597 8415 3601 8409
      3607 8409 3618 8396 3616 8391 3616 8373
      3609 8367 3609 8370 3597 8366 3575 8403
TIME...MOT...LOC 0530Z 225DEG 35KT 3590 8403 

$$

TG
629 
WWUS54 KMRX 290549
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 AM EDT TUE APR 29 2014

TNC009-290557-
/O.CAN.KMRX.TO.W.0010.000000T0000Z-140429T0600Z/
BLOUNT TN-

149 AM EDT TUE APR 29 2014

...THE TORNADO WARNING FOR NORTHWESTERN BLOUNT COUNTY IS CANCELLED...
    
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT 
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3598 8396 3605 8399 3613 8393 3616 8391
      3616 8373 3609 8367 3609 8370 3597 8366
      3586 8384
TIME...MOT...LOC 0547Z 223DEG 40KT 3602 8382 

$$

TNC093-290600-
/O.CON.KMRX.TO.W.0010.000000T0000Z-140429T0600Z/
KNOX TN-
149 AM EDT TUE APR 29 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR EASTERN
KNOX COUNTY...
    
AT 147 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES EAST
OF KNOXVILLE...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
KNOXVILLE...HALLS...BLAINE...HOUSE MOUNTAIN S.P....MALONEYVILLE...
MASCOT...LAKE FOREST...AND KIMBERLIN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3598 8396 3605 8399 3613 8393 3616 8391
      3616 8373 3609 8367 3609 8370 3597 8366
      3586 8384
TIME...MOT...LOC 0547Z 223DEG 40KT 3602 8382 

$$

TG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Apr 28, 10:00 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 28, 10:00 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 PM EDT MON APR 28 2014

.DISCUSSION...
NOCTURNAL LOW LEVEL JET HAS NOW ACCELERATED. HODOGRAPHS STILL
LOOKING STRONG. NEXT SEVERAL HOURS OFFER TORNADO THREAT IN SE
TENNESSEE. BASIC FORECAST ELEMENTS ARE ON TRACK. UPDATED SURFACE
DEW POINT IN GRIDS AND REISSUED PRODUCTS WITH RH. ZONE FORECAST
STILL ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  82  61  76 / 100  70  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  79  62  75 / 100  60  90  80
OAK RIDGE, TN                       63  82  60  75 / 100  60  90  70
TRI CITIES AIRPORT, TN              59  76  58  76 / 100  80  90  90

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CHEROKEE-CLAY.

     WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR CHEROKEE-CLAY.

TN...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ANDERSON-BLEDSOE-
     BLOUNT SMOKY MOUNTAINS-BRADLEY-CAMPBELL-CLAIBORNE-COCKE
     SMOKY MOUNTAINS-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
     JEFFERSON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-NW BLOUNT-
     NORTH SEVIER-NORTHWEST COCKE-NORTHWEST MONROE-RHEA-ROANE-
     SCOTT TN-SEQUATCHIE-SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
     UNION-WEST POLK.

     WIND ADVISORY UNTIL 8 AM EDT TUESDAY FOR BLOUNT SMOKY MOUNTAINS-
     COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER SMOKY
     MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
     MONROE-UNICOI.

VA...NONE.
&&

GM
Hazardous weather outlook, Apr 28, 3:45 PM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON APR 28 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
345 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND OVERNIGHT...WITH LOCALLY HEAVY RAINS...DAMAGING WINDS AND LARGE
HAIL BEING THE MAIN THREATS. HOWEVER...ISOLATED TORNADOES COULD
ALSO OCCUR ESPECIALLY ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST
TENNESSEE.

IN ADDITION...STRONG AND GUSTY WINDS CAN BE EXPECTED TONIGHT ACROSS
THE EAST TENNESSEE MOUNTAINS AS WELL AS THE MOUNTAINS OF EXTREME
SOUTHWEST NORTH CAROLINA...MAINLY OVER THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A SLOW MOVING LOW PRESSURE SYSTEM WILL AFFECT THE REGION THROUGH
WEDNESDAY. THERE WILL BE A POSSIBILITY OF SEVERE THUNDERSTORMS
AGAIN TUESDAY AFTERNOON OR TUESDAY NIGHT.

PERIODS OF HEAVY RAINFALL MAY LINGER INTO WEDNESDAY...AND COULD
EXTEND THE THREAT OF FLOODING OR FLASH FLOODING.

THERE IS A GOOD DEAL OF UNCERTAINTY HOW THIS SYSTEM WILL
DEVELOP...SO PLEASE STAY TUNED TO THE LATEST WEATHER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO WEDNESDAY
FOR REPORTS OF FLOODING OR DAMAGE FROM THE SEVERE STORMS.

In the hours before

Local storm report, Apr 29, 12:10 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1210 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             MADISONVILLE            35.52N 84.36W
04/28/2014  E1.75 INCH       MONROE             TN   TRAINED SPOTTER

            1 3/4 INCH HAIL REPORTED IN MADISONVILLE.

&&
Local storm report, Apr 29, 12:16 AM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1216 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     TSTM WND DMG     CLEVELAND               35.18N 84.87W
04/28/2014                   BRADLEY            TN   911 CALL CENTER

            ONE TREE DOWN ON A HOUSE.

&&
Local storm report, Apr 29, 12:27 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1227 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     S LOUDON                35.74N 84.36W
04/28/2014                   LOUDON             TN   TRAINED SPOTTER

            ONE TREE DOWN JUST SOUTH OF LOUDON.

&&
Local storm report, Apr 29, 12:28 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     S LOUDON                35.74N 84.36W
04/29/2014                   LOUDON             TN   TRAINED SPOTTER

            ONE TREE DOWN JUST SOUTH OF LOUDON.

&&
Local storm report, Apr 29, 12:37 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1237 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     ENGLEWOOD               35.42N 84.49W
04/28/2014                   MCMINN             TN   PUBLIC

            SEVERAL TREES DOWN.

&&
Local storm report, Apr 29, 12:41 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1241 AM EDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             1 ESE FARRAGUT          35.87N 84.17W
04/29/2014  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:25 PM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie35 min
Apr 28, 9:40 PM EDTTornado WarningMRXBradley, Hamilton, Marion50 min
Apr 28, 9:52 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea53 min
Apr 28, 10:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 2 more56 min
Apr 28, 10:21 PM EDTTornado WarningMRXBledsoe, Rhea24 min
Apr 28, 10:34 PM EDTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott56 min
Apr 28, 11:11 PM EDTTornado WarningMRXBlount, Knox, Loudon, McMinn, Monroe49 min
Apr 28, 11:35 PM EDTSevere Thunderstorm WarningMRXBradley40 min
Apr 28, 11:43 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe47 min
Apr 28, 11:44 PM EDTTornado WarningMRXMcMinn, Monroe46 min
Apr 28, 11:51 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Sevier54 min
Apr 29, 12:11 AM EDTTornado WarningMRXBlount, Loudon, Monroe34 min
Apr 29, 1:25 AM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe35 min
Apr 29, 1:40 AM EDTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn3 hr
Apr 29, 1:57 AM EDTSevere Thunderstorm WarningMRXHancock, Hawkins48 min
Apr 29, 4:39 AM EDTSpecial Weather StatementMRXBradley, McMinn, Polk51 min
Apr 29, 10:47 AM EDTRiver Flood WarningMRXCocke, Jefferson62 hr
Apr 29, 3:37 PM EDTSpecial Weather StatementMRXCarter, Johnson, Sullivan38 min

Nearby

Tornado Warnings in Tennessee, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.